Tornadoes · United States · Illinois · 2006
F0 tornado, Bondville to Tolono, Illinois, May 31, 2006
From Bondville to Tolono, this F0 tornado ran 0.4 miles across Champaign County on May 31, 2006, touching down at 2:43 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 31, 2006
- Touchdown
- 2:43 PM CDT (19:43 UTC)
- Path length
- 0.4 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Champaign County
- Touchdown point
- 39.950, -88.250
- Lift-off point
- 39.950, -88.230
- Record number
- 588
What the Weather Service recorded
The tornado briefly touched down in a field. No damage or injuries were reported.
The tornado briefly touched down in a field. No damage or injuries were reported.
The tornado touched down in a field. No damage or injuries were reported. The tornado continued into Douglas County.
The tornado briefly touched down in a field. No damage or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS ILX issued a tornado warning for this county at 19:33 UTC, 10 minutes before the tornado touched down, in force until 20:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:32 UTC | 19:15 UTC | Severe Thunderstorm Warning | ILX |
| 19:33 UTC | 20:15 UTC | Tornado Warning | ILX |
| 20:00 UTC | 00:00 UTC | Flash Flood Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 31, 10:45 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 31, 10:45 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1045 AM CDT WED MAY 31 2006 .UPDATE... SFC ANALYSIS SHOWS WEAK QUASI-STATIONARY BOUNDARY SNAKED NE/SW ACROSS CENTRAL ILLINOIS THIS MORNING. NOT MUCH OF AN AIRMASS CHANGE BEHIND THIS FEATURE... UNTIL YOU GET UP INTO MINNESOTA/WISCONSIN. ACROSS OUR AREA... THIS BOUNDARY IS DEFINED BY LITTLE MORE THAN A WIND SHIFT LINE... WITH LOW LEVEL MOISTURE POOLING OUT AHEAD OF IT. MEANWHILE... ANOTHER REMNANT MCV/MESOLOW IS ALONG THE FRONT OVER NORTH CENTRAL MISSOURI... THIS FEATURE IS NEARLY STATIONARY... BUT MAY DRIFT WESTWARD IN TIME... WHILE THE FRONT SLOWLY SLIDES SOUTHWARD. CONVECTIVE DEBRIS A PROBLEM ONCE AGAIN... AND IT IS BEGINNING TO LOOK A LOT LIKE YESTERDAY WHEN CONVECTION DID NOT FIRE UNTIL AFTER 3 PM. MODIFIED 12Z ILX SOUNDING... AS WELL RUC FORECAST SOUNDINGS... INDICATE INSTABILITY WILL BE WEAKER THAN YESTERDAY... ON THE ORDER OF 1200 J/KG. RUC HAS DONE A GOOD JOB OVER THE PAST TWO DAYS... WHICH LENDS IT SOME CREDENCE. IT SEEMS TO HAVE ANALYSED THE BOUNDARY WELL... AND CAUGHT ON TO THE LOW LEVEL MOISTURE/THETA-E POOLING AHEAD OF THE BOUNDARY. SATELLITE IMAGERY SHOWS THE MOST CLEARING IS ALSO ACROSS THIS AREA... ALLOWING TEMPERATURES TO CLIMB PRETTY QUICKLY. BASED ON THESE TRENDS... WILL RE-ADJUST POPS TO FOCUS THEM ALONG/AHEAD OF OUR BOUNDARY FOR THIS AFTERNOON. SATELLITE IMAGERY HINTS AT A FEW CU LINES FINALLY DEVELOPING IN OUR CLEARING AREA WHERE THE MOISTURE IS POOLED UP. MAX TEMPS WILL BE KEPT ROUGHLY THE SAME... JUST INCREASING A FEW DEGREES IN THE EAST AND SOUTHEAST CONSIDERING THE PARTIAL CLEARING. UPDATED ZFP WILL BE OUT IN JUST A BIT. && .PREV DISCUSSION... /ISSUED 230AM CDT WED MAY 31 2006/ MAIN FORECAST CONCERN WILL CONTINUE TO BE POPS...AS COLD FRONT SLOWLY MOVES THROUGH THE AREA OVER THE NEXT 24 TO 36 HOURS. 06Z SURFACE CHART SHOWS NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE GREAT LAKES INTO NORTHERN MISSOURI. AHEAD OF THE FRONT...OLD OUTFLOW BOUNDARY EVIDENT FROM NEAR CHICAGO SOUTHWESTWARD TO COLUMBIA MISSOURI. ALOFT...UPPER RIDGING STILL PREVAILS ACROSS THE EASTERN CONUS...HOWEVER RIDGE IS BEGINNING TO GET FLATTENED SOMEWHAT...AS SEVERAL WEAK IMPULSES TRACK E/NE ACROSS THE NORTHERN PLAINS AND SOUTHERN CANADA. SHORT TERM...TODAY THROUGH FRIDAY... FRONT PROGGED TO SLOWLY DROP INTO CENTRAL ILLINOIS LATER TODAY...SETTING THE STAGE FOR SCATTERED SHOWERS AND THUNDERSTORMS. WITH FRONT AND OUTFLOW BOUNDARY IN THE VICINITY...AREAL COVERAGE OF PRECIP LOOKS TO BE GREATER TODAY THAN IT HAS BEEN THE PAST TWO DAYS. WILL GO WITH LIKELY POPS ACROSS MUCH OF THE KILX CWA...EXCEPT ACROSS THE FAR E AND SE...FURTHER AWAY FROM THE BEST FOCUSING MECHANISMS. WITH INCREASED CLOUD COVER AND RAIN CHANCES TODAY...HIGH TEMPS WILL BE HELD DOWN SEVERAL DEGREES. 00Z NUMERIC GUIDANCE LOOKS TOO COOL...SO WILL GO A FEW DEGREES ABOVE...WITH HIGHS MAINLY IN THE LOWER TO MIDDLE 80S. FRONT CONTINUES ITS GRADUAL SOUTHWARD PROGRESSION TONIGHT...REACHING THE I-70 CORRIDOR BY 12Z THU. PRECIP ACROSS THE MIDWEST/PLAINS HAS BEEN LARGELY DIURNAL FOR THE PAST SEVERAL DAYS...EVEN IN THE VICINITY OF THE FRONT. WILL THEREFORE LOWER POPS TO 40 ACROSS THE BOARD TONIGHT. MODELS CONTINUE TO INDICATE BOUNDARY HANGING AROUND SOUTHEAST ILLINOIS THROUGH MUCH OF THE DAY THURSDAY. WILL ADJUST POPS TO INCLUDE MENTION OF MORNING PRECIP CHANCES ACROSS THE CENTRAL ZONES...LINGERING INTO THE AFTERNOON ACROSS THE SE. LONG TERM...SATURDAY THROUGH TUESDAY... IN THE EXTENDED...NW UPPER FLOW PATTERN PREVAILS ACROSS THE MIDWEST THIS WEEKEND...WITH RIDGING SLOWLY BUILDING BACK INTO THE REGION BY THE MIDDLE OF NEXT WEEK. BIG QUESTION OVER THE WEEKEND WILL BE WHETHER OR NOT SHORT-WAVE ENERGY RIDING UP AND OVER DEVELOPING CENTRAL PLAINS RIDGE WILL AFFECT THE WEATHER ACROSS ILLINOIS. MODELS STILL IN DISAGREEMENT WITH THE FINER DETAILS...BUT THE OVERALL TREND LOOKS DRY THROUGH MONDAY. AFTER THAT...ECMWF/GFS BOTH DROP A MORE SIGNIFICANT WAVE AND ACCOMPANYING COLD FRONT INTO THE GREAT LAKES ON TUESDAY. WILL INCREASE CLOUD COVER AND INTRODUCE A 20 POP AT THAT TIME. NO OTHER CHANGES MADE TO THE EXTENDED. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && HARDIMAN/BARNES
Hazardous weather outlook, May 31, 11:20 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1120 AM CDT WED MAY 31 2006 ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- 1120 AM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT HAS MOVED INTO THE AREA AND WILL COMBINE WITH THE WARM AND MOIST AIR TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY AREAS FOR THUNDERSTORMS WILL BE IN A BAND SOUTH OF A LINE FROM BLOOMINGTON TO HAVANA... AND NORTH OF THE INTERSTATE 70 CORRIDOR... INCLUDING CITIES AND TOWNS ALONG THE I-72 CORRIDOR. SKIES HAVE SHOWN SOME PARTIAL CLEARING WITHIN THIS BAND... WHICH IS JUST AHEAD OF THE FRONT. SURFACE OBSERVATIONS INDICATE MOISTURE AND INSTABILITY HAS BEEN POOLING IN THIS AREA AS WELL. STORMS ARE EXPECTED TO BE SCATTERED... AND RATHER LOCALIZED... SIMILAR TO THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON THURSDAY AND BRING ONE MORE DAY OF SCATTERED THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO THIS EVENING. HARDIMAN
In the hours before
Local storm report, May 31, 2:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TORNADO 3 S PESOTUM 39.87N 88.27W
05/31/2006 DOUGLAS IL LAW ENFORCEMENT
TORNADO SIGHTED JUST WEST OF INTERSTATE 57 NEAR MILE
MARKER 217 BY STATE POLICE.
0236 PM TORNADO SADORUS 39.97N 88.35W
05/31/2006 CHAMPAIGN IL EMERGENCY MNGR
TORNADO SIGHTED BY TRAINED SPOTTER.
&&
GOETSCHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
7.7 hours before the tornado, 38 km from the path. May 31, 2006.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -50 J/kg
- Surface CAPE
- 477 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Lincoln, IL (KILX), 00:00Z
4.3 hours after it, 38 km from the path. June 1, 2006.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 661 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
The radar
The Lincoln radar (KILX), 96 km away, was scanning. The volume nearest the touchdown began at 19:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:25 UTC | TORNADO | 1 Sw Bement | Piatt, IL | REPORTED BY TRAINED SPOTTER TO EMERGENCY MANAGER. NO DAMAGE. |
| 19:34 UTC | TORNADO | 3 S Pesotum | Douglas, IL | TORNADO SIGHTED JUST WEST OF INTERSTATE 57 NEAR MILE MARKER 217 BY STATE POLICE. |
| 19:34 UTC | TORNADO | 4 N Tuscola | Douglas, IL | TORNADO SIGHTED JUST WEST OF INTERSTATE 57 NEAR MILE MARKER 217 BY STATE POLICE. |
| 19:36 UTC | TORNADO | Sadorus | Champaign, IL | TORNADO SIGHTED BY TRAINED SPOTTER. |
| 19:56 UTC | TSTM WND DMG | 2 Sse Sadorus | Champaign, IL | 2 FOOT DIAMETER TREES BLOWN DOWN. WITNESSED BY A SHERIFF DEPUTY. FROM COUNTY ESDA |
| 21:30 UTC | FLASH FLOOD | 6 Nw Tuscola | Douglas, IL | 1450N 650E FLOODED AND OTHER RURAL ROADS NEARBY. REPORTED BY DOUGLAS COUNTY SHERIFF. |
| 21:40 UTC | FLASH FLOOD | 2 Sw Pesotum | Champaign, IL | SEVERAL RURAL ROADS FLOODED IN SOUTHWEST CHAMPAIGN COUNTY. 5.50 INCHES OF RAIN MEASURED. REPORTED BY WCIA-TV. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 31, 2006
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 31 | 3:15 PM EDT | F0 | White, IN | 7.1 | 50 | |||
| May 31 | 2:20 PM CDT | F0 | Champaign, IL | 1.2 | 50 | |||
| May 31 | 2:25 PM CDT | F0 | Piatt, IL | 0.4 | 30 | |||
| May 31 | 2:33 PM CDT | F0 | Champaign, IL | 0.4 | 50 | |||
| May 31 | 2:34 PM CDT | F0 | Douglas, IL | 0.6 | 50 | |||
| May 31 | 2:39 PM CDT | F0 | Douglas, IL | 1.0 | 50 | |||
| May 31 | 2:39 PM CDT | F0 | Douglas, IL | 0.6 | 50 | |||
| May 31 | 2:39 PM CDT | F0 | Douglas, IL | 0.6 | 50 | |||
| May 31 | 2:41 PM CDT | F0 | Douglas, IL | 0.1 | 30 | |||
| May 31 | 4:32 PM MDT | F0 | Weld, CO | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.